Oklahoma, 2003Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003
July 29 to 30, 2003 · NWS OUN · 17 events in 7 counties and zones
10 thunderstorm wind, 5 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 2:28 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 29, 2:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
328 PM CDT TUE JUL 29 2003
MERGER OF WEAK COLD AND SURFACE TROUGH OVER SOUTHERN OKLAHOMA WILL
REMAIN THE PRIMARY LIFTING MECHANISM FOR ISOLATED TO WIDELY
SCATTERED TSRA OVERNIGHT...WHILE UPSLOPE FLOW ACROSS COLORADO AND
WEST TEXAS COULD ALLOW DEVELOPMENT TO SPREAD INTO NORTHWEST PARTS OF
THE AREA. THE WEAK COLD FRONT MAY ALLOW ADDITIONAL DEVELOPMENT
DURING THE DAY ON WEDNESDAY. MEANWHILE...A SECONDARY COLD FRONT IS
PROJECTED TO MOVE INTO SOUTHERN KANSAS BY LATE WEDNESDAY. GIVEN THE
DEGREE OF UNCERTAINTY WITH REGARD TO ITS TIMING AND STRENGTH...AND
THE WEAK CAPPING INVERSION THAT IS EXPECTED TO PERSIST OVER THE AREA
UNTIL THIS TIME...HAVE INCLUDED 20 POPS FOR ALL AREAS WEDNESDAY
NIGHT AND FOR EASTERN AREAS EARLY THURSDAY.
LOW POPS APPEAR JUSTIFIED FOR NORTHERN SECTIONS OF OKLAHOMA FRIDAY
NIGHT AND SATURDAY AND FOR LESSER PORTIONS OF THE SAME AREAS SUNDAY
AND SUNDAY NIGHT BEFORE THE GREAT LAKES UPPER LOW WEAKENS AND MOVES
EAST...WHILE THE MID/UPPER LEVEL RIDGE BUILDS EASTWARD OVER THE AREA.
OKC 70 92 70 96 / 20 5 20 20
HBR 69 92 68 97 / 20 20 20 10
SPS 71 96 71 97 / 20 20 20 10
GAG 64 90 64 98 / 20 5 20 10
PNC 68 92 68 96 / 5 5 20 20
DUA 73 97 72 95 / 20 20 20 20
.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Jul 29, 10:55 AM CST, 4 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS WILL BE SEEN...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED.
DISCUSSION...A WEAK COLD FRONT WILL BECOME STATIONARY OVER PORTIONS
OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THIS FRONT WILL ACT AS
A LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. MOST OF THE
ACTIVITY IS EXPECTED ALONG AND JUST NORTH OF THE FRONT...MAINLY
AFFECTING AREAS NEAR AND SOUTH OF INTERSTATE 40.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HIGH AND EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON THROUGH
EARLY EVENING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PRE-FRONTAL TEMPERATURES AT OR ABOVE 100 WILL ENHANCE THE FIRE
DANGER. REFER TO OUR FIRE DANGER PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THE FRONT WILL MOVE VERY LITTLE THROUGH WEDNESDAY...KEEPING A CHANCE
FOR STORMS IN THE SOUTH THROUGH WEDNESDAY NIGHT. CHANCES FOR STORMS
WILL ALSO BE SEEN THIS WEEKEND...PRIMARILY OVER NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE DANGER
WILL REMAIN VERY HIGH.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
11In the hours before
Local storm report, Jul 29, 11:02 AM CST, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1202 PM CDT TUE JUL 29 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 9 NW BUFFALO OK WIND DAMAGE
07/28/03 HARPER TREE LIMBS DOWNEvent by event
10 thunderstorm wind, 5 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Seminole
- When
- July 29, 3:00 PM CST
- Where
- Seminole County, 4 mi W of Sasakwa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.200, -96.650
Strong winds damaged a porch, several T.V. antennas, and removed some shingles from a couple of homes. A shop building was also overturned along with several trees damaged. This occurred near the intersection of NS360 and Highway 56.
Hail, Greer
- When
- July 29, 4:20 PM CST
- Where
- Greer County, Mangum
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -97.450
Hail damaged a screen door and broke windows in a few businesses.
Thunderstorm Wind, Greer
- When
- July 29, 4:25 PM CST
- Where
- Greer County, Mangum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.150, -97.017
Several tree limbs and power poles were downed across the town. Sheet metal was also peeled from several carports.
Hail, Garvin
- When
- July 29, 11:21 PM CST
- Where
- Garvin County, Lindsay
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, Garvin
- When
- July 29, 11:25 PM CST
- Where
- Garvin County, Lindsay
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $65,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.950, -96.583
Several trees and power poles were downed. One tree fell on a car while another, approximately five feet in diameter, fell on a house.
Thunderstorm Wind, McClain
- When
- July 29, 11:30 PM CST
- Where
- McClain County, 7 mi WSW of Payne
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Several eight inch diameter tree limbs were downed.
Thunderstorm Wind, Cleveland
- When
- July 30, 12:05 AM CST
- Where
- Cleveland County, Norman
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
A fence and several tree limbs were downed at Southeast 24th Avenue and Lindsay Street.
Hail, Cleveland
- When
- July 30, 12:12 AM CST
- Where
- Cleveland County, Norman
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 35.267, -96.817
Hail was observed near the intersection of Southeast 12th Avenue and Cedar Lane which is south of Highway 9 and a half a mile west of Highway 77.
Thunderstorm Wind, McClain
- When
- July 30, 12:15 AM CST
- Where
- McClain County, Wayne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.883, -99.500
Several four inch diameter tree limbs were downed.
Lightning, Seminole
- When
- July 30, 1:00 AM CST
- Where
- Seminole County, Seminole
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -97.450
Lightning struck a small steeple on top of the BancFirst branch building removing the center of the roof and causing a fire. The lightning hit near the intersection of Highway 99 and Reed Street.
Thunderstorm Wind, Pottawatomie
- When
- July 30, 1:30 AM CST
- Where
- Pottawatomie County, Earlsboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.883, -99.500
Two large power poles were downed.
Thunderstorm Wind, Seminole
- When
- July 30, 1:45 AM CST
- Where
- Seminole County, 3 mi SE of Seminole
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.833, -97.600
Several six inch diameter tree limbs were downed.
Lightning, Garfield
- When
- July 30, 3:30 AM CST
- Where
- Garfield County, 5 mi SW of Waukomis
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.217, -97.450
A lightning strike started an oil tank battery fire which destroyed two oil storage tanks.
Thunderstorm Wind, Cleveland
- When
- July 30, 5:00 AM CST to 5:30 AM CST
- Where
- Cleveland County, Norman
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $500,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.833, -97.600
Sustained winds above 50 mph and wind gusts above 60 mph were measured by the Oklahoma mesonet site in Norman for almost 30 minutes. The highest measured wind gust was 79 mph. Numerous trees, power poles, and fences were downed across town. A car was damaged when a tree fell on it. Many homes sustained roof damage. Three semi tractor trailers were overturned on Interstate 35 near the Tecumseh Road exit. Briggs and Stratton and the National Guard Maintenance facility sustained roof damage. Portions of both metal roofs were damaged. Stock was damaged at Briggs and Stratton due to water that came in after roof was removed. Garage doors were also pushed in at the National Guard facility. Max Westheimer Airport also sustained some damage. A hanger roof was damaged along with several airplanes moved. At least two airplanes were overturned. The worst damage occurred in northwest portions of the city.
Hail, Cleveland
- When
- July 30, 5:05 AM CST
- Where
- Cleveland County, Norman
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.867, -97.650
Hail fell near Tecumseh Road and Northwest 36th Street.
Hail, Cleveland
- When
- July 30, 5:12 AM CST
- Where
- Cleveland County, Norman
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.217, -97.450
Hail combined with almost 80 mph wind gust caused hail damage in northwest portions of the city. Several windows were broken and holes put in window screens. Numerous homes sustained roof damage also.
Thunderstorm Wind, Pottawatomie
- When
- July 30, 5:30 AM CST
- Where
- Pottawatomie County, Macomb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.917, -97.317
Several four inch diameter tree limbs were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
- Damaging Wind in North Carolina, July 29, 2003$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370599, 5370242, 5370243, 5370244, 5370245, 5370246, 5370316, 5370598, 5370317, 5370600, 5370318, 5370319, 5370601, 5370320, 5370321, 5370596, 5370597.